Hail, Sargent
- When
- June 13, 6:35 PM CST
- Where
- Sargent County, 1.38 mi S of Brampton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.980, -97.780
Heavy rain accompanied the hail.
During the late afternoon and evening of the 13th, another round of severe thunderstorms fired up, mainly affecting southeast North Dakota into west central Minnesota. These storms started out producing large hail and a few funnel clouds, then transitioned to bow echoes and 60 to 70 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the late afternoon and evening of the 13th, another round of severe thunderstorms fired up, mainly affecting southeast North Dakota into west central Minnesota. These storms started out producing large hail and a few funnel clouds, then transitioned to bow echoes and 60 to 70 mph winds. These strong winds hit the Fargo-Moorhead area as well as the Fergus Falls, Minnesota area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 13, 5:56 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 656 PM CDT Tue Jun 13 2017 .UPDATE... Issued at 656 PM CDT Tue Jun 13 2017 SPC issued a severe thunderstorm watch for most of the FA through 1 am. Have no active warnings at this point, but radar shows some echoes moving into the far southern FA. This area has been cloudy and cool, so this may be a limiting factor. On the positive side, there are strong 850mb winds feeding into the southern Red River Valley with a lot of moisture to work with. So will be watching to see how the activity moving up into the southern FA responds as it moves northward. && .SHORT TERM...(This evening through Wednesday) Issued at 230 PM CDT Tue Jun 13 2017 Coverage and location of severe storms this afternoon/evening main challenge and impacts through the short term. Still monitoring storm potential as several scenarios could play out affecting severe storms and associated hazards. Surface low remains over se SD with warm front through east central SD into s MN. Some model guidance lifts the low into se ND however Clouds over ne SD may be hindering northward progress of low. this would lessen the significant tornado threat somewhat. Another scenario could be development along a boundary or pseudo dry line initially over se ND mid late afternoon developing northward through the evening. Tornadoes could initially develop however this case would be more supportive of a large hail and damaging wind event. In either case will continue to monitor conditions closely. Storms will continue to propagate east through evening weakening late this evening. Wednesday for the most part should be dry other than some lingering shra over the far ne in the morning and across the far north in wrap around later in the afternoon. highs will be close to average. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM CDT Tue Jun 13 2017 The extended period begins with zonal flow over the area in the wake of a departed low pressure system, with the jet beginning to sag south of the area. Expect a few disturbances to move through the flow bringing chances for more precipitation. By Saturday, low pressure develops south of the forecast area with the greatest risk for pcpn across South Dakota and southern Minnesota. Upper level low pressure crossing North Dakota will provide sufficient lift to trigger showers across the area. By Sunday, conditions will be a bit more tranquil. Otherwise, temperatures through the end of the period will generally stay on the warm side, with upper 70s to low 80s for highs. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 656 PM CDT Tue Jun 13 2017 Not a lot happening at any of the TAF sites now, but anticipate things to become more active between 02z and 06z. Ceilings have been lowering as well, so looks like most TAFs will be MVFR to IFR at times. Improving conditions expected by Wednesday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Tue Jun 13 2017 MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915- Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, several tornadoes, and localized flash flooding are all possible. The greatest potential for strong tornadoes exists in the far southern Red River valley into west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054- 140915- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Western Walsh County- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, tornadoes, and localized flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. BP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 S LENGBY 47.46N 95.63W
06/13/2017 E1.25 INCH MAHNOMEN MN PUBLIC
A FEW NICKEL TO HALF DOLLAR HAIL IN VERY HEAVY RAIN.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 10 N BEMIDJI 47.63N 94.88W
06/13/2017 E1.00 INCH BELTRAMI MN LAW ENFORCEMENT
ALONG IRVINE AVE.
&&
GGUSTSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
517 PM CDT TUE JUN 13 2017
MNZ009-016-017-132245-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
517 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHEASTERN
CLEARWATER COUNTIES UNTIL 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little Rock, or 27 miles northwest of Bemidji, moving northeast at 55
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lower Red Lake and Red Lake around 520 PM CDT.
Ponemah around 535 PM CDT.
Upper Red Lake around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4771 9518 4780 9529 4833 9488 4813 9442
4811 9443
TIME...MOT...LOC 2217Z 214DEG 49KT 4783 9515
LeeSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
545 PM CDT TUE JUN 13 2017
MNZ006-009-132315-
North Beltrami MN-Lake Of The Woods MN-
545 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Lower Red Lake, or 35 miles north of Bemidji, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ponemah around 550 PM CDT.
Upper Red Lake around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4786 9492 4798 9521 4847 9482 4823 9442
4817 9442
TIME...MOT...LOC 2243Z 214DEG 49KT 4799 9508
LeePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 NE NASHUA 46.05N 96.29W
06/13/2017 E1.00 INCH WILKIN MN PUBLIC
A FEW DIME TO QUARTER SIZED HAIL AND BRIEF HEAVY RAIN.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 4 SSW HOFFMAN 45.78N 95.82W
06/13/2017 GRANT MN FIRE DEPT/RESCUE
FUNNEL MOVING UP FROM SOUTH.
&&
GGUSTThe Aberdeen radar (KABR), 76 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
17 thunderstorm wind, 2 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Heavy rain accompanied the hail.
A brief funnel was observed high in the cloud.
Several 4 to 6 inch diameter tree limbs were blown down.
Vehicle windows were broken by wind driven gravel. Several trees were also blown down in the area.
Trees and buildings were damaged by the strong wind.
Four inch diameter tree branches were blown down.
The peak winds were measured at the Sheyenne RAWS station.
A grain bin and building were damaged.
A few 3 to 4 inch tree branches were blown down.
A high voltage electrical tower was bent over by extreme downburst winds. Numerous wooden power poles were snapped and trees were damaged in the area.
A stop sign was bent over by the strong winds.
Very strong winds were reported.
The strong winds lasted several minutes.
Trees were blown down.
The wind gusts were measured by a personal weather station.
The wind gusts were measured by a ND DOT RWIS station.
Some street flooding was also reported.
A few large trees were blown down in Argusville.
Vehicles were pulled over to the side of Interstate 29 due to very limited visibility in heavy rain and strong winds.
Minor street flooding occurred on Main Avenue near downtown Fargo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696973, 696974, 696975, 696977, 696979, 696980, 696982, 696983, 696985, 697145, 697146, 697148, 697150, 697151, 697157, 697153, 697155, 697160, 697161, 697163, 697165.